|Image courtesy of the National Vulvodynia Association|
similar androgen hormones.
Studies show that in addition to their intended purpose, oral contraceptives significantly reduce production of androgens and contain synthetic hormones that bind to the androgen receptors in the tissues so that the little amount of androgen that is still floating around has nowhere to go.
This can have negative effects on the tissue of your vestibule and cause pain in this area.
This is a pretty complicated issue, and I recommend you read this article regarding this recent update:
Do Oral Contraceptive Pills Cause Vulvodynia?
The article was written by Dr. Andrew T. Goldstein, Dr. Jill Krapf and Zoe Belkin and is found on the Pelvic Health and Rehab Center website.
The take-home message here is that if you have vestibulodynia and are using or have a history of using oral contraceptives, this could be contributing to your pain and you and your healthcare provider should investigate whether stopping these medications and using a topical testosterone could help in decreasing your pain.